New Zealand investigates death of woman after Pfizer vaccination
Sydney, Australia, Aug 30 (EFE).- New Zealand health authorities are investigating the death of a woman, the first in the country after inoculation with the Pfizer vaccine, as a result of myocarditis, a rare side effect linked to this drug.
“The case has been referred to the Coroner and the cause of death has not yet been determined. The CV-ISMB (Covid-19 Vaccine Independent Safety Monitoring Board) considered that the myocarditis was probably due to vaccination,” according to a statement from the Ministry of Health on Monday.
The board also noted that the woman, whose age is unknown, had “other medical issues occurring at the same time which may have influenced the outcome following vaccination.”
However, it added that “the benefits of vaccination with the Pfizer Covid-19 vaccine continue to greatly outweigh the risk of both Covid-19 infection and vaccine side effects, including myocarditis.”
In July, the European Medicines Agency confirmed that myocarditis and pericarditis can occur in “very rare cases” of inoculation with mRNA-based vaccines made by Pfizer/BioNTech and Moderna, and recommended listing them as side effects in the drugs’ product information.
Myocarditis is an inflammation of the heart muscle, and pericarditis an inflammation of the membrane around the heart. The symptoms of these conditions can vary, although they often include breathing difficulties, rapid or abnormal heartbeat, fatigue and chest pain.
New Zealand has fully vaccinated some 1.2 million adults of its 5 million population with Pfizer and intends to complete its immunization campaign by the end of the year.
With around 3,519 confirmed cases of Covid-19 and 26 deaths since the beginning of the pandemic, the government of Prime Minister Jacinda Ardern is fighting an outbreak of the Delta variant that has forced the country into lockdown until at least Aug. 31. EFE